Minnesota, 2019

Hail in Minnesota, July 13, 2019

July 13, 2019 · NWS FSD · 1 event in 1 county or zone

Isolated thunderstorms developed within strong mid-level warm advection and elevated instability during the early morning hours. A couple updrafts were persistent enough to produce some sub-severe size hail, but storms generally remained only weakly organized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Isolated thunderstorms developed within strong mid-level warm advection and elevated instability during the early morning hours. A couple updrafts were persistent enough to produce some sub-severe size hail, but storms generally remained only weakly organized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 13, 5:34 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 13, 5:34 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
634 AM CDT Sat Jul 13 2019

.SHORT TERM...(Today and Tonight)
Issued at 234 AM CDT Sat Jul 13 2019

We continue to watch a couple areas of convection early this morning
that could bring impacts to the CWA.  Most noticeable area is a
slightly decaying MCS across east central Nebraska.  This activity
is running along the periphery of an enhanced area of H850 moisture.
However as it moves east and away from it's parent vorticity
maxima further west, it's going to be running into a warm layer at
700 mb which should limit growth potential slightly. That said,
there is certainly some lingering potential for strong winds along
and south of the hwy 20 corridor into daybreak. Further north,
considerable cloud layer developing on H850 moisture layer, but
soundings continue to show this layer is capped, and this
inversion may lead to less development potential towards the I-90
areas. Second area of convection across north central SD and
southern ND remain nearly stationary, but could try to build
southwards along instability gradient into daybreak.

All that said, convective high resolution models continue to do
rather poorly with small mesoscale perturbations in the flow, and
their resulting convection. Anticipating some scattered
convection to move through NW Iowa into mid-morning, but all signs
point to convection over north central SD decaying slowly into
the morning. However, another hot and humid day is in store for
the region, and we'll have to keep an eye on two features. The
first is the remnant MCV across Nebraska (which looks to stay
south of the CWA), and a second will be a small perturbation
dropping southeast from Montana later morning and into the
afternoon. This secondary wave could provide enough support for
scattered convection to develop this afternoon in areas along and
north of I-90 along a minor sfc convergence zone. Instability and
mid-lvl lapse rates are sufficient, but shear could be a bit
stronger for a more organized severe weather risks That said,
wouldn't be surprised to see a few stronger storms later today.

Rising temperatures and dew points push heat indices into the 90-100
degree range; warmest in south central SD. No heat advisory planned
at this point.

Tonight: 700 mb thermal advection intensifies tonight, which should
prevent much in the way of organized convective development into
Sunday morning. Certainly can't discount something isolated
developing on the edge of the thermal ridge Sunday morning, but
location is uncertain.

.LONG TERM...(Sunday through Friday)
Issued at 234 AM CDT Sat Jul 13 2019

Sunday: Hot and humid will be the story for Sunday as dew points
surge into the 70s, and temperatures rise into the 90s.  Heat
advisories may be needed.  We'll keep an eye on potential MCS
activity across ND that will try to ride along the edge of the
EML into SUnday evening, but indications point to this staying
just outside the area.

Monday-Wednesday: Another hot and humid day on Monday, with highs in
the 90s and heat index readings over 100 in many locations.  There
are certainly signs for potential convection issues as we move into
Monday night, Tuesday, and Wednesday as mid-level flow flattens and
the area becomes much more susceptible to MCS development.
Temperatures on Tuesday and Wednesday may cool slightly, but dew
points will also increase and will keep heat index readings near
advisory criteria.

Thursday-Friday: Minimal changes made to the end portions of the
forecast as model differences begin to grow.  There will certainly
be a strong wave moving through southern Canada or the northern US,
but uncertain on the track at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 631 AM CDT Sat Jul 13 2019

Thunderstorms will continue near Sioux City for another hour or
two, with a secondary cluster of storms approaching Huron through
9am. Storms may fade slightly by mid-late morning, however
watching potential for redevelopment by early to mid afternoon in
areas along and north of I-90.

VFR conditions are anticipated with brief reductions in any
convection. Due to uncertainties in spatial coverage of storms,
will only mention vicinity attm.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Jul 13, 3:15 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
415 AM CDT Sat Jul 13 2019

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>070-140915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-
415 AM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms may develop through mid-
morning, however the risk of severe storms is low.

Isolated strong to potentially severe storms may develop in areas
along and north of Interstate 90 this afternoon and early
evening. The main risks will be one and a half inch hail and 60
mph winds.

Heat index values Saturday afternoon will average between 90 and
98 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index readings will climb between 95-105 degrees beginning
Sunday and continuing through Thursday. Occasional thunderstorm
chances will remain in the forecast, especially late Monday,
Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020>022-031-032-NEZ013-014-SDZ071-140915-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
415 AM CDT Sat Jul 13 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue to move east across the
outlook area through mid-morning. While the severe weather risk
remains low, a very isolated storm could produce marginally severe
hail through 9 am along with 30 mph wind gusts.

Humid conditions will arrive later today, with heat index values
approaching 95 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heat index readings will climb between 95-105 degrees beginning
Sunday and continuing through Thursday. Occasional thunderstorm
chances will remain in the forecast, especially late Monday,
Tuesday, and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 126 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
July 13, 6:45 AM CST to 6:48 AM CST
Where
Jackson County, 0.5 mi E of Lakefield
Measured
0.75 in hail
Reported by
Public
Coordinates
43.680, -95.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847147.